Federal officials are sounding the alarm on xylazine, also known as “tranq,” which is making fentanyl use even more dangerous and deadly.
On April 12, 2023, the Biden administration designated fentanyl combined with xylazine as an emerging threat in the U.S.
Xylazine is a non-opioid tranquilizer approved by the FDA for veterinary but not human use. According to the DEA, xylazine-positive overdose deaths increased by 1,127% in the south, 750% in the west, more than 500% in the Midwest and more than 100% in the northeast between 2020 and 2021.
The Cincinnati Enquirer reports that frequent use of xylazine by injection has been associated with severe ulcers and abscesses requiring medical attention and, in worst cases, amputation.
In light of this threat, Addiction Recovery Care, which operates a network of more than 30 treatment programs across Eastern and Central Kentucky, is sharing resources on overdose prevention and what to do if someone is overdosing.
Signs and symptoms of an overdose include:
- Difficulty breathing
- Small pupils
- Lips and fingernails turning blue or purplish black
- Pale or clammy face
- Choking or gargling sounds
If you are with someone who you believe is overdosing:
- Call 911
- Perform CPR based upon your level of training
- Immediately administer naloxone (Narcan)
Because xylazine is not an opioid, naloxone (Narcan) does not reverse the effects of an overdose. However, experts always recommend administering naloxone if someone might be experiencing an overdose.
“Substance use has always been dangerous but in recent years has become even more life-threatening. Mixing drugs can be a death sentence. It’s important that we not only educate community members on overdose prevention but that we continue to spread the word that treatment is available and recovery is possible,” said Matt Brown, ARC’s Chief Administration Officer.
For more information on overdose prevention and how to respond, visit https://www.arccenters.com/family-and-friends/overdose-prevention/.